Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 106, NWS Wichita, KS

June 15, 1997Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 1997, 10:21 PM CDT for Kingman County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1997, 10:21 PM CDT (03:21 UTC)
Expired
Jun 15, 1997, 11:20 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Kingman County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2327 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2327 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 160321 RRA
SVRICT
KSC095-160420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  KINGMAN COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 1120 PM CDT
 
* SOME TOWNS AFFECTED
    CUNNINGHAM
    KINGMAN
    KINGMAN STATE LAKE AND PARK
    PENALOSA

* AT 1020 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE
  PRATT/KINGMAN COUNTY LINE OR 10 MILES EAST OF PRATT. THE STORM IS 
  MOVING EAST AT 20 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...AND TORRENTIAL RAIN.  SEEK A STRONG INDOOR
SHELTER AWAY FROM WINDOWS IMMEDIATELY.  HEAVY RAINS FLOOD ROADS
QUICKLY.  YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS.


RENO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:56 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 15, 9:56 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT SUN JUN 15 1997

HAVE UPDATED ZONES TO MENTION HEAVY RAIN POSSIBILITY IN SCNTRL AND
SE KS.  LATEST ETA AND RUC SHOWING LLJ SETTING UP ACRS ERN KS/WRN MO
ON TOP OF MAX LATE EVENING SFC WINDS.  THETAE AXIS ALSO ORIENTING
N/S ACRS THIS AREA.  AM CONCERNED THAT STORMS IN NORTHEAST KS WILL
PROPOGATE SOUTHWARD INTO THE LLJ OVERNIGHT ACRS SE KS.  WITH THETAE
AXIS IN PLACE...MAY NEED FFW LATER.  SECOND AREA OF CONCERN TO BE
SOUTHCENTRAL KANSAS OVER THE NEXT FEW HOURS.  LARGE AREA OF STMS
MOVING EAST OUT OF SW KS ATTM UNDER AREA OF UPR LVL DIFFLUENCE AND
WHAT APPEARS TO BE A SHRTWV ON THE PROFILERS.  THESE STORMS ARE
MOVING RATHER SLOW AND PRODUCING HEAVY RAIN.  WILL MONITOR THIS AREA
FOR FFW ALSO.  SEVERE POTENTIAL LIMITED TONIGHT DUE TO POOR WIND
SHEAR...ALTHOUGH MODERATE INSTABILITY TO 3000 CAPE AT TOP INDICATES
THAT SOME STORMS MAY PRODUCE LARGE HAIL.  WITH MOIST LLVLS AND MID
LVL WINDS CLOSE TO THE MOVEMENT OF STMS WIND POTENTIAL LIMITED.

MATT

In the hours before

Special weather statement, Jun 15, 9:00 PM CDT, 1 hour 21 minutes before
KSZ032-033-047>053-160230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN JUN 15 1997

...SEVERE THUNDERSTORM WATCH NUMBER 441 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR CENTRAL KANSAS
UNTIL 10 PM HAS BEEN CANCELLED.  HOWEVER...FOR ALL BUT RUSSELL AND
LINCOLN COUNTIES IT HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH
NUMBER 446...WHICH WILL BE IN EFFECT UNTIL 3 AM.

MATT
Special weather statement, Jun 15, 9:01 PM CDT, 1 hour 20 minutes before
KSZ032-033-047>053-160230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN JUN 15 1997

...SEVERE THUNDERSTORM WATCH NUMBER 441 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR CENTRAL KANSAS
UNTIL 10 PM HAS BEEN CANCELLED.  HOWEVER...FOR ALL BUT RUSSELL AND
LINCOLN COUNTIES IT HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH
NUMBER 446...WHICH WILL BE IN EFFECT UNTIL 3 AM.

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:14 PM CDTSevere Thunderstorm WarningICTReno61 min
Jun 15, 10:51 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Jun 15, 11:04 PM CDTSevere Thunderstorm WarningICTChase61 min
Jun 15, 11:48 PM CDTFlash Flood WarningICTMarion4 hr
Jun 16, 12:08 AM CDTSevere Thunderstorm WarningICTCowley62 min
Jun 16, 12:17 AM CDTFlash Flood WarningICTChase4 hr
Jun 16, 4:46 PM CDTSevere Thunderstorm WarningICTHarper, Sumner64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.